Lightning, Monmouth
- When
- July 17, 2:40 PM EST
- Where
- Monmouth County, Matawan
- Reported by
- NEWSPAPER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A lightning strike damaged the computers, telephone lines and electrical outlets of the Matatwan Fire Department.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A lightning strike damaged the computers, telephone lines and electrical outlets of the Matatwan Fire Department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 6:35 AM EST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
735 AM EDT SUN JUL 17 2005
AN UPDATED FCST HAS BEEN ISSUED TO RAISE POPS IN SOUTHEASTERN PA AND
CENTRAL AND NORTHERN NEW JERSEY FROM CHC TO LKLY FOR THIS MORNING. 88D
CONTINUES TO SHOW AN AREA OF RAIN IN BERKS, MONTGOMERY, AND BUCKS
COUNTIES MOVING E - NE. ANOTHER AREA OF RAIN IS INDICATED ALONG THE
NORTHERN NEW JERSEY COAST.
REST OF FCST LOOKS GOOD ATTM.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WATCH FOR HIGHLY URBANIZED AREAS FOR MONDAY AND
TUESDAY ZONES PA067>071.
NJ...EXCESSIVE HEAT WATCH FOR HIGHLY URBANIZED AREAS FOR MONDAY AND
TUESDAY ZONES NJ015-017>019.
DE...EXCESSIVE HEAT WATCH FOR HIGHLY URBANIZED AREAS FOR MONDAY AND
TUESDAY ZONE DE001.
MD...NONE.
MARINE...NONE.
&&
JJM
******************************************************************
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
IT IS A LTL MORE DIFFICULT TO FIND A MID LVL IMPULSE IN THE WATER
VAPOR IMAGERY THIS MORNING THAN IT WAS YESTERDAY MORNING, WHILE GFS
AND NAM WEAKLY HINT AT ONE. THEY BOTH DO AGREE ON KIND OF A POOR
MANS TRIPLE POINT (BAGGINESS IN THE SFC PRES PATTERN EMANATING FROM
A LOW AROUND THE NRN GREAT LAKES WITH A LOCAL AREA OF LOW PRES JUST
TO THE W OF THE SRN PORTION OF THE FA) THAT REALLY STRUGGLES TO MAKE
IT THROUGH THE FA TODAY, TONIGHT, AND EVEN MON. IN FACT, THE
CANADIAN GEM, THE UKMET AND THE ECMWF ALL SHOW THIS FEATURE. GIVEN
THE WELL PUBLICIZED MOISTURE IN THE AIR, AND GIVEN THE FAIR GFS
CAPES (THE GFS DID A BETTER JOB ON CAPES YESTERDAY THAN DID THE
NAM), WEVE GOT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH
POSSIBLE HEAVY RAINFALL IN THE FORECAST. WIND FIELD IS SUCH THAT WE
HOPEFULLY WILL NOT HAVE TO WORRY ABOUT SVR WX, AND SPC DOES NOT HAVE
US OUTLOOKED. WILL DO ANOTHER SPS REGARDING THE POTENTIAL FOR LOCAL
FLOODING.
REGARDING TEMPS, MAXES TODAY SHOULD BE ROUGHLY SIMILAR TO YESTERDAY
WITH WINDS, SKY CONDITIONS, MOISTURE CONTENT AND LOWER LEVEL
THERMALS ABOUT LIKE THEY WERE THEN. MINS TONIGHT SHOULD BE SIMILAR
TO THIS MORNINGS MINS. THE QUESTION ARISES REGARDING THE ADVERTISED
HEAT ON MONDAY. MONDAY NO LONGER LOOKS AS SUNNY AS PREVIOUSLY
THOUGHT, AND NOW EVEN THE HOTTER MAV TEMPS REQUIRE CUTTING BACK ON
MAX TEMPS. GIVEN THE EXPECTED DWPTS AND THE HIGHER MAV MAXES, WE
WOULD STILL REACH HEAT INDICES OF AROUND 100 IN THE URBANIZED AREAS
OF THE DE RVR VALLEY, SO WILL CONTINUE WITH THE WATCH AND LET THE
DAY SHIFT RECONSIDER IF NEEDED. REGARDING MINS MONDAY NIGHT, WE DO
NOT SEE ANY REASON TO DEVIATE FROM PERSISTENCE.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
MADE FEW IF ANY CHANGES TO THE EXTENDED. PREV FCSTR WROTE: A COLD
FRONT IS FORECAST TO PASS THROUGH OUR REGION ON TUESDAY NIGHT.
TEMPS AND HUMIDITY LEVELS ARE EXPECTED TO DECREASE FOR THE SECOND
HALF OF THE NEW WEEK.
&&
.AVIATION...
CONDITIONS HIGHLY TEMPORAL AND SPATIALLY VARIABLE EARLY THIS
MORNING. MARINE LAYER KEEPING MOST AREAS MVFR WITH CIGS AROUND 1 TO
2 THOU FT AND VSBYS 3 TO 5 MILES IN BR. THERE ARE SCATTERED TSRA
OVER DE AND SRN NJ WITH OTHER SHOWERS SLOWLY DYING OVER EAST CENTRAL
PA (JUST WEST OF KRDG AND KABE). AS IN PREVIOUS DAYS, EXPECT SLOW
IMPROVEMENT AFTER DAYLIGHT THEN MORE HEAT AND SERVE SHRA AND TSRA
WITH LOCAL MVFR/IFR CONDITIONS THIS AFTERNOON. LOW CLOUDS AND FOG
ONCE AGAIN TONIGHT.
&&
.MARINE...
SUMMER PATTERN CONTINUES. LIGHT SOUTHEAST WINDS THIS MORNING WILL
VEER TO THE SOUTH THIS AFTERNOON. THERE WILL BE SCATTERED SHOWERS
AND THUNDERSTORMS, MAINLY THIS AFTERNOON. THE THUNDERSTORMS WILL
CONTAIN DOWNPOURS WHICH WILL REDUCE VISIBILITIES ON THE WATERS. LOW
CLOUDS AND FOG EXPECTED TONIGHT. PATTERN WILL CHANGE LATER TUESDAY
WHEN A COLD FRONT CROSSES THE WATERS AND WINDS BECOME NORTHWEST.
&&
SHORT TERM...NYY75
LONG TERM...IOVINO
AVIATION/MARINE...OHARAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 357 AM EDT SUN JUL 17 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-181100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 357 AM EDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... LOCALIZED HEAVY DOWNPOURS ARE LIKELY DURING THUNDERSTORMS THROUGH THIS EVENING. LOCAL PONDING OF WATER AND POOR DRAINAGE FLOODING WILL OCCUR, AND SOME SMALL CREEKS AND STREAMS MAY FLOOD. DANGEROUS CLOUD TO GROUND LIGHTNING ALSO IS EXPECTED WITH THUNDERSTORMS, AND LOCAL GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... SOME LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE DURING THUNDERSTORMS MAINLY EACH AFTERNOON AND EVENING THROUGH TUESDAY, BUT NO LARGER SCALE ORGANIZED AREAS OF HEAVY RAIN ARE EXPECTED AT THIS TIME. HEAT INDICES MAY REACH THE LOW 100S OVER URBANIZED AREAS OF THE DELAWARE VALLEY ON MONDAY AND TUESDAY. A HEAT WATCH FOR HIGHLY URBANIZED PORTIONS OF THE DELAWARE VALLEY IN IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MPD
The Philadelphia radar (KDIX), 44 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473063.